He now takes Abilify, Effexor, Elavil, cholesterol meds, topamax, beta blocker for high blood pressure from the migraines and imitrex daily
Look up the side effects for those drugs. Now imagine a synergystic effect when these all combine at once in the brain. The Abilify, Effexor, Elavil
and beta blockers alone will assure that all he does is sit and stare all day.
Something happened to your husband over there, that completely changed him, his outlook on life, and his ability to cope. Sometimes the trauma is
emotional. You say he had a traumatic brain injury, but then you say the MRIs show nothing.....Not sure how that is possible, but okay. He may have
an upper spinal injury which causes the headaches.
It is very easy to become addicted to pain pills, even more so when you are emotionally disturbed. Opiates cause a feeling of euphoria which is very
nice. Unfortunately, as time wears on, the body stops making its own endorphins, so there is a lot of pain, discomfort and depression, until the next
pain pill. While he's high, life seems good, and worthwhile. When it wears off, life sucks again.
IMHO, the VA has taken him from the frying pan straight into the fryer with that combination. He will never be more than a slug as long as he's on
those meds, and, of course, every med you have said that he's been on causes a great deal of weight gain. Even opiates do that, because they cause
you to crave sugary things.
There is no easy answer in your case. Your husband has lost his way, badly, and the VA isn't doing him any good. He has to want to stop the meds
and regain his life. Until he does, you're fighting a losing battle.
Naturally, you're angry because you have what basically amounts to an invalid for a husband. You want to blame it on him, call him a drug addict,
lazy, etc., and I can understand that. He is in a place, mentally, that you cannot understand. If you can afford it, get him away from the dimwits
in the VA hospital, and get him to a neurologist. If they find nothing, it's time for a psychiatrist to step in, and get him off that rather
dreadful cocktail of drugs. I suspect the VA over-drugs its vets, to keep them sluggish and complacent.
I'm sure the mental and physical exhaustion you feel is natural. The disappointment is turning into resentment. A person who has grown to rely on
drugs to handle life, even though the original cause is valid, will defend the need for more drugs, and go into complete denial over the excesses.
Even rehab won't work, until your husband is ready to give it all up. I'm not sure what the trigger will be to get him to that point, but I
guarantee you both cannot continue on as you are.